Librium is a benzodiazepine and the brand name of the prescription medication chlordiazepoxide. Benzodiazepines are central nervous system depressants used to treat the symptoms of anxiety as well as insomnia and other sleep disorders.
Librium was actually the first benzodiazepine to be synthesized and introduced to the market in 1959. Initially hailed as the safe alternative to barbiturates, Librium’s high potential for abuse and addiction, as well as its unpleasant and dangerous side effects like rashes, fainting, and liver damage, has since led to the medication being much less frequently prescribed.
When doctors do prescribe Librium, it is strictly for short-term treatment, generally between two to four weeks, as it is very easy to quickly develop a tolerance to the drug, which can escalate to abuse and addiction nearly as quickly.
Librium works in the same way as most other benzodiazepines. It enters the brain by mimicking a neurotransmitter called gamma-Aminobutyric acid (GABA). GABA helps regulate and lessen feelings of anxiety, fear, and stress by slowing down activity in the central nervous system, inhibiting the nerve signals carrying these feelings and keeping them from reaching the brain.
Librium activates the brain’s GABA receptors to stimulate them into overproducing GABA until the brain and nervous system are flooded with the neurotransmitter to the point of producing extremely strong feelings of sedation and relaxation as well as inducing sleep.
As previously mentioned, because Librium is a prescription medication, many people may think it is safe to misuse and even abuse. This makes recognizing the signs that someone is engaging in Librium abuse important, even if you’re the one who’s abusing it, as you may not realize that you are slipping into addiction until it’s too late.
If the person who is abusing Librium has a prescription for it, that can also make it easier to miss signs of drug abuse. While the atypical physical and mental effects associated with addiction can seem obvious after the fact, it’s often all-too-easy to dismiss small red flags as they pop up in the early stages of addiction.
However, being able to spot the signs of Librium abuse before misuse can fully escalate into addiction can get someone into treatment sooner, which can make all the difference in their recovery. Some of the more noticeable side effects that commonly accompany long-term Librium abuse include:
Someone abusing Librium may not realize until long after the fact–when things have gotten significantly worse–that they have transitioned from abuse to addiction. The biggest sign of Librium addiction, as well as addiction, in general, is a loss of control, characterized by compulsive, obsessive use.
Once someone is in the grip of Librium addiction, their priorities shift away from responsibilities like work or school and relationships with family and friends. Instead, obtaining and using Librium becomes the main focus of their daily life and the driving force behind their actions.
Ready to get Help?
Talk to a treatment expert
The signs of Librium addiction can be observed in abnormal behaviors commonly associated with substance use disorders, including:
If you are experiencing these symptoms yourself or have observed them in the behaviors of someone you care about, the next step is to find help at a professional addiction treatment center as soon as you can. The longer you wait, the greater the risk of overdose as well as potential permanent mental and physical damage.
Because Librium is a benzodiazepine, it is critical that someone starts their Librium addiction treatment with medical detoxification under the close supervision of an experienced medical detox team. Detox is the process of removing drugs or alcohol from the body to get the person sober and stabilized.
Generally, withdrawal symptoms and their intensity will vary based on factors such as someone’s mental and physical health, as well as how often and for how long they have been abusing a particular substance.
However, benzodiazepines are one of the most difficult drugs to detox from, and benzodiazepine withdrawal is nearly always a dangerous, unpredictable, and even life-threatening process and Librium is no different. Due to the combination of withdrawal symptoms like suicidal behavior, hallucinations, delirium, grand mal seizures, and psychosis, Librium detox should never be attempted alone.
Once detox has been completed, and any possible danger from withdrawal symptoms have passed, the next phase of Librium addiction treatment is ongoing care in an addiction rehabilitation program. Depending on the specific needs of the person in treatment, this can be done in either an inpatient or outpatient program.
Inpatient treatment and its subtypes involve the client living on the premises of the treatment center for the duration of the program. Outpatient treatment also has different variations, but they all involve the client living at home and traveling to the treatment center for regular therapy sessions and medical check-ins.
Throughout an addiction treatment program, doctors, therapists, and staff work to address the underlying issues at the root of a client’s addiction. Through the use of a wide range of therapies, they will learn to understand their addiction and be able to manage it more effectively in the long-term.
While a client will typically work with a therapist or clinician to put together a treatment program that best suits their specific needs, it will likely include at least some of the following common therapeutic elements:
Despite being a prescription medication, Librium can still be extremely dangerous when misused, especially because it has a much longer half-life than many other benzodiazepines. It can take anywhere from 30 hours to 60 hours for it to fully leave someone’s system, which means that someone regularly abusing Librium will have it in their system almost constantly and, therefore, build up a tolerance to it very quickly, becoming dependent.
It also makes it easier to accidentally overdose on Librium, particularly if the person abusing it has a slower metabolism that takes longer to process the drug. The odds of an overdose become even higher when Librium is mixed with other depressants such as alcohol or opioids.
The symptoms of a Librium overdose include:
If someone is showing these symptoms, they require emergency medical attention as soon as possible to avoid a fatal overdose as well as permanent brain or organ damage from lack of oxygen.
Drugs.com. Chlordiazepoxide. (September 18, 2019) Cerner Multum. from https://www.drugs.com/mtm/chlordiazepoxide.html
Hu, X. (2011, February). Benzodiazepine Withdrawal Seizures and Management. from https://www.ncbi.nlm.nih.gov/pubmed/21815323
National Institute on Drug Abuse. (2018, August). Overdose Death Rates. from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
U.S. National Library of Medicine. (2017, July). Chlordiazepoxide Overdose. from https://medlineplus.gov/ency/article/002607.htm
Centers for Disease Control and Prevention. Opioid Overdose. Other Drugs. Polysubstance. (August 12, 2019) from https://www.cdc.gov/drugoverdose/data/otherdrugs.html
American Family Physician. Insomnia: Pharmacologic Therapy. (July 1, 2017) Matheson, E. MD, Hainer, B. MD. Medical University of South Carolina, Charleston, South Carolina. from https://www.aafp.org/afp/2017/0701/p29.html
American Psychiatric Association. Study Finds Increasing Use, and Misuse, of Benzodiazepines. (December 17, 2018) from https://www.psychiatry.org/newsroom/news-releases/study-finds-increasing-use-and-misuse-of-benzodiazepines